Certainly, it is advisable to taper slowly from sizable and higher doses of benzodiazepines, especially if they have been taken for an extended period of time. Indeed, it can be dangerous to taper rapidly from benzodiazpines (risk of status epilepticus seizures - such seizures can result in death or brain damage). In addition, very many people suffer very troubling and intense withdrawal symptoms by following a rapid taper regimen. A gradual taper can help moderate such symptoms.
There is great variability in the taper rate that can be comfortably tolerated from individual-to-individual. So long as the taper rate is not so fast as to be potentially dangerous, taper at a rate that feels reasonably comfortable to you. I usually suggest (after extended use of benzodiazepines), in the first instance, cut no more than about 10% of your dose. After a week or two, try another cut of similar size. According to how you feel, you can always shorten the interval between doses, or lengthen the time if need be. These suggestions mirror the suggested taper schedules published by Prof. Ashton. And, of course, you should always consult with your doctor before making any changes to your medication regimen.